Side effects from taking Nitrofurantoin (Macrobid) antibiotic.

Posted by connie1977 @connie1977, Dec 13, 2020

Seeking people who may have experienced side effects after taking Nitrofurantoin (Macrobid). As soon as I started taking it August 2018, within 24 hours I was experiencing sharp electrical impulse pain to the medial malleolus of the left ankle. There were times when I would jump from the joint I would suddenly get. A year and half later I still have these electrical impulse shooting pains but now in both ankles. I was on the medication for 1.5 doses. PA misdiagnosed the pain as cellulitis and gave me a second dose which after 2 days I stopped. Pain is worse at night; usually wakes me during the night.

Hi @connie1977 and welcome to Mayo Clinic Connect. Allow me to bring fellow members @sarasally2 @sue6408 @katek001 @pines and @cloe001 into this discussion as they have experience with nitrofurantoin (Macrobid).

Connie, has it been determined that the sensation of sharp electrical impulse-like pain in your ankles is a result of the antibiotic? It sounds like the pain has not yet resolved despite not taking the medication for the past 18 months. Have other causes, like tarsal tunnel syndrome or other nerve related causes, been investigated?

REPLY

It has not be determined that it was the result of the antibiotic. The timing of the onset for me is suspicious. When asked about it, I was told it couldn't be; that doesn't happen with antibiotics. I had testing done in the timing of it (EMG) which did not find anything.

REPLY
Please sign in or register to post a reply.
  Request Appointment